Alert archive / Montana / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 71, NWS Billings, MT

July 14, 2015Big Horn County, Rosebud County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Jul 14, 2015, 5:58 PM MDT for Big Horn County, Rosebud County, Montana. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2015, 5:58 PM MDT (23:58 UTC)
Expired
Jul 14, 2015, 7:00 PM MDT
In force
62 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Big Horn County, MT, Rosebud County, MT

The radar

The Billings radar (KBLX), 116 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:30 PM MDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 14, 3:30 PM MDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
330 PM MDT TUE JUL 14 2015

.SHORT TERM...VALID FOR WED AND THU...

AN UPPER LEVEL TROUGH CURRENTLY MOVING ACROSS THE GREAT BASIN
AREA WILL CONTINUE TO PROVIDE A SOUTHWEST FLOW ALOFT ACROSS OUR
FORECAST AREA THROUGH WEDNESDAY. A FEW WEAK IMPULSES WILL MOVE
WITHIN THE FLOW THROUGH THIS EVENING BRINGING A CHANCE FOR SHOWERS
AND THUNDERSTORMS. CAPES ARE PROGGED TO BE AROUND 100-200 J/KG
INTO THIS EVENING...ALTHOUGH OVERALL SHEAR IS FAIRLY WEAK.
PRECIPITABLE WATERS WILL BE AROUND AN INCH ACROSS THE ENTIRE AREA
EXCEPT OUR FAR WESTERN AREAS. AS A RESULT...THE MAIN THREAT FROM
ANY STORM THIS AFTERNOON AND EVENING WILL BE HEAVY RAIN ALONG WITH
THE POSSIBILITY OF SMALL HAIL.

SOUTHWEST FLOW ALOFT CONTINUES WEDNESDAY AHEAD OF A STRONGER
TROUGH AND UPPER LOW THAT WILL BE MOVING ONTO THE BRITISH COLUMBIA
COAST. A SURFACE LOW WILL DEVELOP ACROSS EASTERN MONTANA DURING
THE AFTERNOON AND AS IT MOVES EAST INTO THE DAKOTAS IT WILL SWING
A WEAK FRONT ACROSS THE FORECAST AREA DURING THE EVENING INTO
WEDNESDAY NIGHT. ANOTHER DISTURBANCE WILL ALSO MOVE ACROSS THE
FORECAST AREA. OVERALL SHEAR WILL BE BETTER TOMORROW AS WELL WITH
THE GREATEST INSTABILITY LOCATED OUT EAST TOWARD THE DAKOTA
BORDER. THIS WILL RESULT IN BETTER CHANCES FOR THUNDERSTORMS
ESPECIALLY FROM CUSTER AND POWDER RIVER COUNTIES EASTWARD WHERE A
SEVERE THUNDERSTORM WILL BE POSSIBLE.

THE ACTIVITY WILL DIMINISH LATE WEDNESDAY EVENING/NIGHT AS SOME
DRIER AND MORE STABLE AIR MOVE IN BEHIND THE FRONT. EXPECT A WELL-
MIXED DAY THURSDAY WITH A BREEZY WEST/NORTHWEST WIND AS UPPER
LEVEL RIDGING GETS FLATTENED AHEAD OF THE BRITISH COLUMBIA LOW AND
TROUGH THAT WILL MOVE SOUTHEAST INTO THE STATE BY LATE IN THE
AFTERNOON THURSDAY. THURSDAY LOOKS TO BE THE BETTER OF THE TWO
DAYS AS ONLY A SLIGHT SHOWER/THUNDERSTORM CHANCE CAN BE EXPECTED.
TEMPERATURES WILL BE AT OR SLIGHTLY ABOVE NORMAL THROUGH THURSDAY
WITH MIDDLE TO UPPER 80S COMMON FOR MOST AREAS. HOOLEY

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

THE GLOBAL MODELS BEGIN THE PERIOD IN FAIRLY GOOD AGREEMENT OVER THE
NORTHWESTERN CONUS. A PACIFIC TROUGH MOVING INTO SOUTHWESTERN CANADA
SHOULD BEGIN TO DEEPEN AS IT MOVES TOWARDS SOUTH CENTRAL ALBERTA ON
FRIDAY MORNING. THIS SHOULD BRING FAVORABLE UPPER DYNAMICS INTO THE
COUNTY WARNING AREA. BOTH MODELS INDICATE FAIRLY DECENT SFC-500MB
BULK SHEAR AROUND 45 TO 50 KNOTS. THE MAIN QUESTION IS IF WE REALIZE
ENOUGH INSTABILITY IN ORDER TO TAKE ADVANTAGE OF THESE DYNAMICS. A
FRONTAL TROUGH MOVING THROUGH THURSDAY NIGHT COULD KEEP CONDITIONS
STABLE ENOUGH TO LIMIT CONVECTION TO THE WESTERN TERRAIN.
THE GFS MAINTAINS A STRONGER EASTERLY COMPONENT TO THE BACKSIDE OF
THIS FLOW COMPARED TO THE EURO AND THUS A LITTLE MORE AGGRESSIVE IN
GENERATING SEVERE WEATHER. WE WILL KEEP AN EYE ON TRENDS AS WE GET
CLOSER AND THE MODELS BEGIN TO CONVERGE ON A SOLUTION. WITH EITHER
SOLUTION WE SHOULD EXPECT TO SEE AT LEAST SHOWERS AND THUNDERSTORMS
ON FRIDAY AFTERNOON WITH POTENTIAL (LIMITED FOR NOW) SEVERE WEATHER.

SATURDAY...THE GFS AND EURO CONTINUE TO DISAGREE ON THE HANDLING OF
THIS TROUGH. THE EURO REMAINS THE MOST PROGRESSIVE SOLUTION AND
QUICKLY LIMITS THE SEVERE POTENTIAL FROM SATURDAY THROUGH THE END OF
THE PERIOD. THE GFS IS A LITTLE MORE AGGRESSIVE IN DEVELOPING A CUT-
OFF LOW OVER WESTERN IDAHO. THIS SOLUTION KEEPS STRONGER DYNAMICS
OVER OUR AREA THROUGH SATURDAY AND POSSIBLY YIELDS A SECOND DAY OF
SEVERE WEATHER. THOUGH INSTABILITY AGAIN IS THE LIMITING FACTOR.

BY SUNDAY WE SHOULD BEGIN DRYING OUT AS THE GLOBAL MODELS MOVE THE
CANADIAN TROUGH THROUGH THE FORECAST AREA. SOME ISOLATED CHANCES FOR
THUNDERSTORMS ARE POSSIBLE ON SUNDAY AFTERNOON BUT WITH FAVORABLE
DYNAMICS AND MOISTURE DEPARTING THE AREA THIS WEEKEND SEVERE CHANCES
SHOULD DIMINISH BY SUNDAY. WITH DEPARTING RAIN CHANCES WE SHOULD
BEGIN TO WARM UP AFTER A NICE WEEKEND REPRIEVE FROM THE HEAT.

DOBBS

&&

.AVIATION...

CURRENTLY SHOWERS AND THUNDERSTORMS ARE DEVELOPING NEAR BIL.
THROUGH TONIGHT VCTS SHOULD IMPACT ALL TERMINALS AND POTENTIALLY
LAST THROUGH 09Z TONIGHT. DRY CONDITIONS NEAR THE SURFACE COULD
ALLOW STRONG WINDS NEAR 30 TO 40 KNOTS IN AND AROUND TSTORMS. ANY
TERMINALS IMPACTED BY TS COULD SEE TEMPORARY RESTRICTIONS AROUND
MVFR/IFR. BY 09Z MOST SHOWERS AND ISOLATED TSTORMS SHOULD BE
DIMINISHED WITH VFR CONDITIONS FORECAST THROUGH THE REST OF THE
PERIOD.

&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 060/085 060/088 059/079 056/075 055/082 059/086 060/085
    43/T    31/B    23/T    43/T    22/T    21/U    12/T
LVM 052/081 052/084 052/076 050/072 049/081 052/084 054/081
    45/T    32/T    24/T    55/T    32/T    22/T    22/T
HDN 059/088 058/091 058/082 056/078 055/084 057/088 058/088
    33/T    41/B    22/T    42/T    32/T    20/U    12/T
MLS 064/090 062/091 061/082 057/081 058/086 060/087 061/088
    33/T    52/T    32/T    41/B    22/T    30/B    12/T
4BQ 062/089 061/090 061/084 057/081 057/085 059/086 059/087
    44/T    51/B    22/T    42/T    32/T    20/B    12/T
BHK 062/086 060/088 059/081 056/079 056/082 056/083 057/084
    44/T    52/T    42/T    41/B    22/T    30/B    12/T
SHR 056/084 055/087 055/081 053/076 053/082 054/084 054/082
    44/T    31/B    22/T    33/T    32/T    20/B    12/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 14, 3:08 PM MDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
308 PM MDT TUE JUL 14 2015

MTZ028>042-056>058-063>068-WYZ098-099-152115-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
308 PM MDT TUE JUL 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

LOOK FOR ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ROLLING OFF
THE HIGHER TERRAIN THROUGH THE NIGHT. THERE IS A CHANCE A FEW
STORMS MAY BECOME STRONG OR POSSIBLY SEVERE THROUGH MIDNIGHT MDT WITH
DAMAGING WIND...HAIL AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON AND
EVENING. SOME STORMS ARE EXPECTED TO BECOME RATHER STRONG OR
SEVERE IN SOUTHEAST MONTANA PRODUCING HEAVY RAIN...FREQUENT
LIGHTNING...DAMAGING WIND AND HAIL. PLEASE MONITOR WEATHER
CONDITIONS THE NEXT COUPLE OF DAYS AND BE PREPARED TO FIND SHELTER
AS NECESSARY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 14, 4:04 PM MDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
404 PM MDT TUE JUL 14 2015

MTZ035-038-057-142300-
YELLOWSTONE MT-NORTHERN BIG HORN MT-SOUTHERN BIG HORN MT-
404 PM MDT TUE JUL 14 2015

...SIGNIFICANT WEATHER ADVISORY...

AT 403 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF LAUREL TO 7
MILES SOUTHEAST OF PRYOR...AND MOVING NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL
YELLOWSTONE AND NORTHWESTERN BIG HORN COUNTIES...INCLUDING THE
FOLLOWING LOCATIONS...ST. XAVIER AND CROW INDIAN RESERVATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4563 10864 4590 10780 4541 10738 4526 10838
TIME...MOT...LOC 2203Z 223DEG 41KT 4566 10860 4537 10840

DLB/WD

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 4:04 PM MDTSpecial Weather StatementBYZBig Horn56 min
Jul 14, 4:56 PM MDTSevere Thunderstorm WarningBYZBig Horn64 min

Nearby

Severe Thunderstorm Warnings in Montana, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.